Skip Navigation

Search Knowledgebase

Medicines That Can Cause Pancreatitis

Topic Overview

In rare cases, medicines may cause inflammation of the pancreas (pancreatitis). These include:

  • Some antibiotics (such as metronidazole, tetracycline, sulfamethoxazole and trimethoprim, and nitrofurantoin).
  • Some medicines that suppress the immune system (such as 6-mercaptopurine and azathioprine).
  • Some medicines used to treat high blood pressure (such as ACE inhibitors).
  • 5-aminosalicylic acid (used to treat inflammatory bowel disease).
  • Some diuretics.
  • Corticosteroids.
  • Estrogen.
  • Some medicines used to treat diabetes (such as exenatide and sitagliptan).
  • Valproate (used to treat seizure disorders).
  • Certain general anesthetics.
  • Antidepressants, such as venlafaxine (Effexor).

Related Information

Credits

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Peter J. Kahrilas, MD - Gastroenterology
Last Revised May 25, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.